Spontaneous Retroperitoneal Bleed In An Elderly Patient On Apixaban
INTRODUCTION: Up to 5% of patients on anticoagulants suffer from a major bleed annually, including gastrointestinal and intracranial bleeds. Although rare, spontaneous retroperitoneal hemorrhages can also occur, and have a mortality rate as high as 20%. Use of oral anticoagulants is increasing, thus recognition of life-threatening complications is critical.
CASE HISTORY: An 86-year-old female taking 5 mg BID apixaban for stroke prophylaxis due to atrial fibrillation presented to an emergency department with atraumatic right hip pain. She was afebrile with a pulse of 65 and a blood pressure of 158/67. Her physical exam revealed thigh tenderness and pain with hip flexion. Lab results included a hemoglobin of 11.7 g/dL, creatinine of 1.02 mg/dL, glomerular filtration rate of 50, INR of 1.1, and an aPTT of 25.8. A computed tomography scan demonstrated a 5cmx3cmx10cm retroperitoneal hemorrhage in the right iliacus muscle. The patient was admitted to the ICU and treated with supportive care for 48h before being discharged.
DISCUSSION: Due to vague presentation, spontaneous retroperitoneal hemorrhage can be misdiagnosed as many abdominal and pelvic pathologies. Common symptoms include abdominal, hip, and back pain. It can progress to hemodynamic instability, femoral neuropathy, or abdominal compartment syndrome; these require rapid intervention, and may lead to substantial morbidity. In patients with vague abdominal or pelvic complaints with risk factors such as advanced age and anticoagulant use and considering that spontaneous retroperitoneal hemorrhages are misdiagnosed 10% of the time, keeping this diagnosis in the differential can allow for earlier treatment before severe complications arise.